In fall 2019, the Centers for Disease Control and Prevention (CDC) identified an outbreak of e-cigarette, or vaping, associated lung injury (EVALI). Researchers determined that most cases of this condition resulted from the use of vape cartridges containing tetrahydrocannabinol (THC), the active chemical in cannabis associated with the high that users experience. Parents and other adults should be aware of the dangers of vape pens with THC and seek immediate medical attention for symptoms of EVALI.
What Causes EVALI?
THC vape cartridges often contain vitamin E acetate. This substance has been found in lung samples from various states tested by the CDC as well as in samples of these products tested by the Food and Drug Administration.
What Symptoms Are Associated With EVALI?
Individuals who have been diagnosed with EVALI reported that symptoms started gradually before worsening. Most people with this condition experience:
- Difficulty breathing
- Chest pain
- Shortness of breath
Who Is at Risk for EVALI?
According to the New England Journal of Medicine, 80% of people who have developed this condition vaporized THC products, 78% are younger than 35, and 67% are men or teen boys.
What Is the Scope of the Outbreak?
The outbreak was first reported in the media in late summer 2019, and cases peaked in September of that year. However, health care practitioners have reported cases dating as far back as January 2017.
As of mid-January 2020, the CDC has reported 2,711 EVALI cases resulting in hospitalization in all 50 states, two U.S. territories, and Washington, D.C. Thus far, 60 people in 27 states and D.C. have died. The Louisiana Department of Health reports 35 EVALI cases and 3 deaths among state residents as of January 2020.
What Steps Should Individuals Take?
Avoid using e-cigarette cartridges containing THC, especially those purchased online or obtained from family, friends, or acquaintances. However, the CDC says that vaping nicotine cartridges is still safer than smoking for people who have used this method to quit. Although a class action lawsuit is pending against the manufacturers of the Juul vape, no similar suit is currently pending for THC vapes associated with EVALI.
Because the FDA and the CDC are still seeking information about what exactly causes EVALI, the best precaution is to steer clear of vapes that may contain vitamin E. If you’re experiencing the symptoms described above, contact the personal injury lawyers at Smith Shanklin Sosa today. Call 225-424-6094 or contact us online for a free consultation to learn more about whether you may qualify for legal damages to cover your medical bills and other associated costs.